Jump to content

FYI : Dexamethasone vs. Prednisone


Bill

Recommended Posts

I've read some posts re: dexamethasone ( Decadron ) vs, prednisone and adverse effects so I thought that I'd add my 2 cents.

IMO if administered in equivalent mg. for mg. oral therapeutic dosages ( prednisone dosage = ~ 6 x dexamethasone dosage ) the S/T and L/T adverse effects profiles of these two drugs are comparable. As far as tx effectiveness, either drug is fine for general ( antiinflammatory ) use but dexamethasone is preferred for use in the brain. However, the clinical significance of this is debatable. Overall, prescribers tend to favor dexamethasone. IMO more out of habit. But, with dexamethasone, lower dosing and available dosage forms simplifies maintenance.

I would urge anyone that is on L/T steroidal tx to discuss dosing and adverse effects with their prescribing physician in order to be satisfied that the minimal effective tx dosage is being administered. IMO it is fairly common for prescribed dosages to be higher than necessary.

JMO

Link to comment
Share on other sites

Thanks for the info, Bill. All you gotta do is read my long, ranting missive of Wed. night (I think it was) and there's proof for your pudding that higher than necessary doses get prescribed.

Mine was cut in half. I'm 100% better but still not sure I need even 4 mgs. daily. I see my onc tomorrow after radiation (he prescribed but it was the rad. onc who cut my dose last Thursday) and I intend to revisit this whole Decadron/Prednisone issue and see what we might reasonably try.

I'm still not particularly symptomatic of brain mets, which is not to say there isn't SOME swelling. I think the first couple of rad doses may be on the lower end..and then they might increase dosage of cGrays a bit...IF I understood the rad. onc properly.

So...my layman's brain tells me that as the dosage of cGrays increases, so too might the swelling...EVEN AS the tumors begin to shrink.

We'll play it as it comes, I suppose. I don't relish the notion of headaches...but neither do I relish the notion of swinging from the entry hall chandelier singing old Neil Sedaka tunes while trying to lob Hershey's Kisses thru the mail slot at 2:30 in the morning. :?

And trust me...the above scenario is NOT out of the Decadron Realm of Possibility! :roll:

Link to comment
Share on other sites

Thanks for the info, Bill. All you gotta do is read my long, ranting missive of Wed. night (I think it was) and there's proof for your pudding that higher than necessary doses get prescribed.

Mine was cut in half. I'm 100% better but still not sure I need even 4 mgs. daily. I see my onc tomorrow after radiation (he prescribed but it was the rad. onc who cut my dose last Thursday) and I intend to revisit this whole Decadron/Prednisone issue and see what we might reasonably try...

Addie :

Yes, I read your post. Congrats on recognizing the problem AND taking the initiative to get it fixed. Just another good example of why the patient ( or caregiver ) MUST play an active role in managing his or her own healthcare.

B

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...